Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

March 18, 2021Carroll County, Virginia

NWS Blacksburg, VA issued this special weather statement at Mar 18, 2021, 7:41 PM EDT for Carroll County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 7:41 PM EDT (23:41 UTC)
Expired
Mar 18, 2021, 8:30 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WWUS81 KRNK 182341
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT Thu Mar 18 2021

NCZ003-004-VAZ016-017-032-190030-
Stokes-Surry-Patrick-Floyd-Carroll-
741 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT 
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN FLOYD...
SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...

At 741 PM EDT, a strong thunderstorm was located over Lambsburg, or
near Cana, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Ararat...
Cana...
Bottom...
and Laurel Fork.

LAT...LON 3648 8081 3656 8084 3663 8089 3683 8045
      3652 8032
TIME...MOT...LOC 2341Z 248DEG 29KT 3657 8076 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:31 PM EDT, 10 minutes earlier.

Area forecast discussion, Mar 18, 7:31 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
731 PM EDT Thu Mar 18 2021

.SYNOPSIS...
A cold front crosses the area tonight and will bring an end to
any stronger storms. Low pressure moves through overnight
accompanied by scattered showers through Friday morning. Skies
begin to clear Friday afternoon through the weekend with high
pressure returning to the region.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 720 PM EDT Thursday...

Severe threat diminishing but still some hail products possible
in the mountains this evening.

Main tornadic threat has moved east of the forecast area, but
still have better dynamics aloft to the west and enough
instability for hail to form in the deeper convection. This
should start to wane with loss of heating but with good upper
dynamics showers and a few storms still likely into the
overnight. Will have to watch for localized flooding, but
overall storm coverage and speed of movement is keeping this
minimized.

Previous discussion from early this afternoon...

An area of stratiform rain with some convective elements were moving
southwest to northeast across WV and portions of VA and NC. A triple
point was moving in from the west and was partly responsible for the
area of stratiform rain as well as the convective segments moving
out of WV. Several other boundaries were in the area. There were
a few lightning strikes over WV.

Chances for surface-based thunderstorms are still possible across
southern VA, Southside VA, and northern NC where some clouds were
clearing. This may be enough with the approaching front and
associated lift to support a few thunderstorms...a couple which
could be strong...this afternoon and early evening. Otherwise
nimbostratus and fog was holding fast in a wedge set-up across much
of the central and eastern region, and should prevent any severe
weather /or thunder/ from occurring. Primary threats will be
damaging winds with a strong LLJ nearby as well as hail.

The H5 low passes by to our south overnight. We will have some
marginal elevated instability which may produce a few claps of
thunder, mainly across northern NC. Otherwise, periods of widespread
showers will continue in cyclonic flow aloft. Expecting a break in
most of the precipitation tonight into the wee morning hours Friday,
which should fill in after 2 AM or so with additional light to
moderate rainfall as the trough axis passes overhead. QPF amounts
will be around three-quarters of an inch to an inch for most areas,
with southern WV seeing between an inch and an inch and a quarter.

Temperatures tonight will drop into the upper 30s to mid 40s. Clouds
will hang around tomorrow with some lingering showers, mainly across
northern NC and east central VA.

We may see enough cooling behind the frontal passage Friday morning
for some light snow over the highest elevations in southeastern WV
as well as central VA before all precip shuts off. Temperatures
Friday will range from the lower 40s to lower 50s, with clouds
clearing late in the day. Winds in the northern piedmont of VA will
be gusty Friday in NE flow as the surface low continues through the
Carolinas. Could see gusts to 25 mph.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...

Quiet with temperatures generally near seasonal normals through
the weekend.

A large ridge of high pressure will become established over the
eastern US while high pressure wedges down east of the mountains
at the surface. Since the wedge is rather dry expect the result
will be dry weather with a good amount of sun. Temperatures look
to be at or just slightly below normal for the middle of March
through Sunday, though a breeze may make it feel a bit chilly.
There is some weakness noted in the upper ridge and that will
allow for a development of a coastal low along the lingering
frontal boundary to our south, but indications are that this
system will remain far enough to our southeast to keep rain
chances out of the forecast.

Expect highs will generally be in the 50s, with lows rising from
the 20s on Friday night to the 30s by Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Dry with a warming trend into the first part of next week,
followed by a chance for showers.

Ensemble guidance in good agreement with keeping high pressure
wedged over the region at the surface as digs in over the
western US but is reluctant to make eastward progress before it
starts to deamplify. the result will be dry weather as we go
through the first part of next week, with a chance of showers
slowly starting to creep in from the west by Wednesday.

Temperatures will trend to above normal next week as highs reach
the mid/upper 60s west, around 70 east by Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 720 PM EDT Thursday...

Flying conditions overall remain poor tonight with showers
around/a few storms and wedge from BCB-LYH. Anticipate improving
conditions by 18z Friday. Should see winds pick up from the
north to northeast later tonight, with gusts over 20kts common.

Forecast confidence is average/fair for ceilings/vsbys and above
average on winds.

Extended Aviation Discussion...

VFR categories then expected to last through early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/WP
NEAR TERM...SH/WP
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...SH/WP
Hazardous weather outlook, Mar 18, 5:01 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
501 PM EDT Thu Mar 18 2021

NCZ005-006-VAZ058-192115-
Rockingham-Caswell-Halifax-
501 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Tonight.

A few thunderstorms through early evening could be severe. Damaging
winds and an isolated tornado are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to send any severe reports to us.

NCZ002>004-019-020-VAZ010>014-016>020-022>024-032>035-043>047-059-
WVZ044-507-192115-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Charlotte-Monroe-Eastern Greenbrier-
501 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-192115-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
501 PM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Tonight.

A few thunderstorms through early evening, may be strong to severe.
Damaging winds and large hail are the main threats. Localized
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 18, 6:46 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
646 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             BOONE                   36.21N 81.68W
03/18/2021  E0.25 INCH       WATAUGA            NC   PUBLIC

&&
Special weather statement, Mar 18, 6:52 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
652 PM EDT Thu Mar 18 2021

NCZ002-003-019-VAZ015-016-182315-
Surry-Wilkes-Alleghany-Grayson-Carroll-
652 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHWESTERN SURRY...NORTH CENTRAL WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

At 651 PM EDT, a strong thunderstorm was located over Whitehead, or
near Sparta, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Galax...
Sparta...
Ennice...
Stone Mountain State Park...
Baywood...
Stratford...
and Low Gap.

LAT...LON 3636 8125 3639 8124 3640 8127 3641 8126
      3641 8127 3643 8126 3645 8127 3646 8129
      3653 8132 3670 8090 3644 8079
TIME...MOT...LOC 2251Z 250DEG 25KT 3647 8119

RR
Local storm report, Mar 18, 6:55 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BOONE                   36.21N 81.68W
03/18/2021  E0.25 INCH       WATAUGA            NC   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM BOONE.

&&

EST
Special weather statement, Mar 18, 7:14 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
714 PM EDT Thu Mar 18 2021

NCZ002-003-VAZ015-016-182345-
Surry-Alleghany-Grayson-Carroll-
714 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE SOUTHWESTERN CITY OF
GALAX...

At 714 PM EDT, a strong thunderstorm was located over Ennice, moving
east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Galax...
Flat Rock...
Sparta...
Fancy Gap...
Ennice...
and Cana.

LAT...LON 3642 8108 3644 8109 3658 8114 3675 8068
      3661 8062 3660 8062 3658 8061 3657 8061
      3656 8060 3650 8058 3641 8106
TIME...MOT...LOC 2314Z 252DEG 26KT 3653 8100

RR
Local storm report, Mar 18, 7:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             4 NE WHITETOP           36.64N 81.57W
03/18/2021  E0.25 INCH       GRAYSON            VA   PUBLIC

&&

EST
Special weather statement, Mar 18, 7:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT Thu Mar 18 2021

NCZ003-004-VAZ016-017-032-190030-
Stokes-Surry-Patrick-Floyd-Carroll-
741 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN FLOYD...
SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...

At 741 PM EDT, a strong thunderstorm was located over Lambsburg, or
near Cana, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Mount Airy...
Flat Rock...
Fancy Gap...
Ararat...
Cana...
Bottom...
and Laurel Fork.

LAT...LON 3648 8081 3656 8084 3663 8089 3683 8045
      3652 8032
TIME...MOT...LOC 2341Z 248DEG 29KT 3657 8076

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 2:47 PM EDTSpecial Weather StatementRNKPatrick43 min
Mar 18, 3:16 PM EDTSpecial Weather StatementRNKGrayson, Wythe29 min
Mar 18, 3:34 PM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville41 min
Mar 18, 4:10 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Buena Vista, City of Lynchburg50 min
Mar 18, 4:15 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville30 min
Mar 18, 4:44 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville31 min
Mar 18, 5:15 PM EDTSpecial Weather StatementRNKCity of Danville30 min
Mar 18, 5:48 PM EDTSpecial Weather StatementRNKBland, Tazewell27 min
Mar 18, 6:05 PM EDTSpecial Weather StatementRNKSmyth25 min
Mar 18, 6:31 PM EDTSpecial Weather StatementRNKTazewell29 min
Mar 18, 6:35 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell40 min
Mar 18, 6:52 PM EDTSpecial Weather StatementRNKCity of Galax23 min
Mar 18, 7:14 PM EDTSpecial Weather StatementRNKCarroll31 min
Mar 18, 2:46 AM EDTSpecial Weather StatementRNKStokes29 min
Mar 18, 5:19 PM EDTSevere Thunderstorm WarningRNKWatauga26 min
Mar 18, 5:32 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham58 min
Mar 18, 5:37 PM EDTTornado WarningRNKCaswell, Rockingham23 min
Mar 18, 5:42 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes33 min
Mar 18, 6:00 PM EDTTornado WarningRNKCaswell22 min
Mar 18, 6:14 PM EDTSpecial Weather StatementRNKAshe31 min
Mar 18, 7:10 PM EDTSevere Thunderstorm WarningRNKMercer, Summers65 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.